Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Norman, OK

March 15, 2000Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 15, 2000, 7:55 PM CST for Major County, Woodward County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 15, 2000, 7:55 PM CST (01:55 UTC)
Expired
Mar 15, 2000, 8:30 PM CST
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 3:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1297 square meters per square second.1939587897117136156175194214233253Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
176 kt
0-1 km storm-relative helicity
1297 m²/s²
0-3 km storm-relative helicity
1227 m²/s²
Significant tornado parameter
6.7
Supercell composite
23.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 160155
SVROKC
OKC093-153-160230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA
  SOUTHEAST WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 830 PM CST

* AT 755 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES SOUTHWEST OF CHESTER...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHESTER

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 60 MPH ARE
LIKELY.

LAT...LON 3617 9913 3618 9891 3637 9865 3645 9877
          c3650 9895

ANDRA/STUMPF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:42 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 15, 3:42 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CST WED MAR 15 2000

NEXT 24 HR OR SO WILL BE INTERESTING, TO SAY THE LEAST. SEVERE
T-STORM POTENTIAL WILL CONTINUE INTO THIS EVENING WITH CAPES AROUND
2000 J/KG, FAVORABLE SHEAR, AND LOW WET BULB ZERO HEIGHTS ALONG AND
AHEAD OF STRONG COLD FRONT. IMPRESSIVE LATE SEASON ARCTIC AIR MASS
WILL BRING AN ABRUPT END TO TODAYS SPRINGLIKE TEMPS, WITH TEMPS ON
THU 30-40 DEGS LOWER THAN THOSE OF TODAY. CHANGEOVER TO SNOW LIKELY
BEGINNING IN FAR NW LATE TONIGHT AND ACROSS MUCH OF NW QUARTER OF
AREA ON THU. PRECIP TYPE PARAMETERS FROM MODELS HAVE BACKED OFF
SLIGHTLY ON SE-WARD EXTENT OF ANY CHANGEOVER, BUT CONSIDERING
STRENGTH OF THE LOW LEVEL COLD AIR SOURCE MOVING IN, STILL COULD SEE
A POSSIBLE MIX ON THU AS FAR S AND E AS OKC AND SPS. WITH POLAR AIR
MOVING S AND IMPRESSIVE LOW LEVEL MOISTURE MOVING N TO MEET IT, MOST
ANYTHING IS POSSIBLE TONIGHT AND THU. AMOUNT OF MOISTURE IS COMING
MORE INTO QUESTION FOR OUR AREA, AS THE LEAD SYSTEM MOVING OUT
OF TX WILL LIKELY SWEEP MUCH OF THE RICH MOISTURE INTO THE EASTERN
STATES. HOWEVER, MOISTURE CURRENTLY IN PLACE IS CONSIDERED MORE THAN
SUFFICIENT TO PRODUCE SOME SUBSTANTIAL PRECIP AHEAD OF THE UPPER
SYSTEM. WE WILL MAINTAIN STATUS QUO ON WINTER STORM WATCH IN NW
ZONES, MAINLY FOR THU. AS FOR UPPER SYSTEM DIGGING INTO CENTRAL
ROCKIES, PREFER SLOWER MOVEMENT INITIALLY WHICH WILL LEAD TO POPS
BEING EXTENDED INTO THU EVENING MOST AREAS, AND INTO EARLY FRI IN
THE SE. HOWEVER, SYSTEM SHOULD BEGIN TO ACCELERATE OUT OF AREA BY
FRI IN RESPONSE TO NEXT UPSTREAM SYSTEM.

FOR DAYS 3-5, WILL BASICALLY DEFER TO HPC GUIDANCE AS THERE IS
LITTLE TIME LEFT TO THOROUGHLY EXAMINE THE PLETHORA OF MEDIUM RANGE
SCENARIOS. WE WILL KEEP SLIGHT CHANCE POPS IN FOR SAT WITH NEXT
SYSTEM, WHICH NOW LOOKS A BIT MORE PROGRESSIVE ON TODAYS AVN THAN IT
DID ON LAST NIGHTS MRF. DRY SUN, THEN ANOTHER CHANCE OF SHRA/TSRA
MON AS ECMWF AND UKMET IN REASONABLE AGREEMENT ON NEXT FULL LAT TROF
SETTING UP TO OUR W.

MARCH MADNESS AT ITS BEST, AND TIMING COULD NOT BE BETTER.

FCSTID = 24
OKC   38  40  27  49 /  60  80  50  10
HBR   36  40  25  49 /  60  80  40  10
SPS   40  42  32  51 /  50  80  50  10
GAG   29  32  18  41 /  80  90  20  10
PNC   35  38  25  47 /  70  80  40  10
DUA   47  48  35  52 /  40  80  70  30

.OUN...
OK...WINTER STORM WATCH FOR \LATE TONIGHT AND THURSDAY ZONES
OKZ004>005...OKZ009>010.
WINTER STORM WATCH FOR THURSDAY ZONES OKZ006-007-011-014-015.
TX...NONE.

In the hours before

Local storm report, Mar 15, 4:00 PM CST, 3 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    2 W BURLINGTON            OK   1.25 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 4:25 PM CST, 3 hours 30 minutes before
WWUS30 KOKC 152203
LSROKC
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    10 SE MUTUAL              OK   0.75 INCH HAIL.
03/15/00   WOODWARD                       REPORTED BY COOP.

0420 PM    DRIFTWOOD                 OK   1.00 INCH HAIL
03/15/00   ALFALFA                        REPORTED BY SPOTTER.

TL
Local storm report, Mar 15, 7:00 PM CST, 55 minutes before
LOCAL STORM REPORT...CORRECTED FOR REPORT TIME...
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    5 N ELK CITY              OK   1.75 INCH HAIL.
03/15/00   BECKHAM                        REPORTED BY EOC.

TL
Local storm report, Mar 15, 7:30 PM CST, 25 minutes before
LOCAL STORM REPORT...CORRECTED FOR REPORT TIME...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    5 SW WAKITA               OK   1.75 INCH HAIL.
03/15/00   GRANT                          REPORTED BY SPOTTER.

0543 PM    3 SW WAKITA               OK   TORNADO
03/15/00   GRANT                          REPORTED BY HAM RADIO.

0630 PM    NASH                      OK   1.75 INCH HAIL.
03/15/00   GRANT                          REPORTED BY OHP.

0535 PM    4 NW HAMMON               OK   0.75 INCH HAIL.
03/15/00   ROGER MILLS                    REPORTED BY PUBLIC

0520 PM    CHEROKEE                  OK   0.88 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

0520 PM    3 N CHEROKEE              OK   1.75 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY EOC.

0550 PM    CHEROKEE                  OK   1.00 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY EOC.

0512 PM    7 NE LEEDEY               OK   0.88 INCH HAIL.
03/15/00   DEWEY                          REPORTED BY PUBLIC.

0515 PM    1 N HAMMON                OK   0.75 INCH HAIL.
03/15/00   ROGER MILLS                    REPORTED BY PUBLIC.

0437 PM    5 SE BYRON                OK   1.00 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

0450 PM    6 E INGERSOLL             OK   2.00 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY EOC.

0445 PM    CAMARGO                   OK   1.00 INCH HAIL.
03/15/00   DEWEY                          REPORTED BY PUBLIC.

0705 PM    5 W CLINTON               OK   0.75 INCH HAIL.
03/15/00   CUSTER                         REPORTED BY F.D.

0400 PM    2 S TALOGA                OK   0.75 INCH HAIL.
03/15/00   DEWEY                          REPORTED BY SPOTTER.

0410 PM    1 N HAMMON                OK   0.75 INCH HAIL.
03/15/00   ROGER MILLS                    REPORTED BY PUBLIC.

0405 PM    2 S MOOREWOOD             OK   0.75 INCH HAIL.
03/15/00   CUSTER                         REPORTED BY PUBLIC.

0715 PM    4 NW TONKAWA              OK   0.75 INCH HAIL.
03/15/00   KAY                            REPORTED BY HAM RADIO.

0715 PM    2 SW TONKAWA              OK   0.88 INCH HAIL.
03/15/00   KAY                            REPORTED BY EOC.

TL

                                                                                  OPERATOR.
Local storm report, Mar 15, 7:40 PM CST, 15 minutes before
LOCAL STORM REPORT...CORRECTED FOR REPORT TIME...
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    1 S CESTOS                OK   0.88 INCH HAIL.
03/15/00   DEWEY                          REPORTED BY COOP.

TL
Local storm report, Mar 15, 7:50 PM CST, 5 minutes before
LOCAL STORM REPORT...CORRECTED FOR REPORT TIME...
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    4 W CANUTE                OK   0.75 INCH HAIL.
03/15/00   WASHITA                        REPORTED BY HAM RADIO.

$TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:19 PM CSTTornado WarningOUNCuster26 min
Mar 15, 6:34 PM CSTSevere Thunderstorm WarningOUNGarfield, Grant41 min
Mar 15, 6:42 PM CSTSevere Thunderstorm WarningOUNBeckham, Custer, Washita63 min
Mar 15, 6:47 PM CSTSevere Thunderstorm WarningOUNKay58 min
Mar 15, 7:16 PM CSTSevere Thunderstorm WarningOUNGrant29 min
Mar 15, 7:37 PM CSTSevere Thunderstorm WarningOUNWashita53 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.